×

Concordant pairs in ratios with rank at least two and the distribution of \(\theta\)-congruent numbers. (English) Zbl 1496.11079

Let \(M\) and \(N\) are distinct non-zero integers such that their GCD is square-free. Let \(E(M,N)\) be the elliptic curve defined by the equation: \(y^2=x(x+M)(x+N)\). The pair \((M,N)\) is called a concordant pair if the concordant forms \(X^2+MY^2=Z^2, X^2+NY^2=W^2\) have a common integral solution \((X,Y,Z,W)\) such that \(\mathrm{gcd}(X,Y)=1\) and \(XYZ\ne 0\). It is well known that \((M,N)\) is a concordant pair if and only if \(E(M,N)\) has a nontrivial rational point of order different from \(2\). Let \(k\) and \(\ell\) be distinct nonzero integers and \(m\) a positive integer. The author shows that for any integer \(a\) there are infinitely many integers \(n\equiv a \mod m\), inequivalent modulo squares, such that the rank of \(E(M,N) (M=kn,N=\ell n)\) is at least \(2\). Taking \(a=1\), there are infinitely many concordant pairs \((M,N)\) with \(M\equiv k \mod m\) and \(N\equiv \ell \mod m\). Further he shows that there exist positive real numbers \(C_1\) and \(C_2\) depending on \(k\) and \(\ell\) such that if \(T>C_1\), then the number of square-free integers \(n\) with \(|n|\le T\) for which \(E(kn,\ell n)\) has rank at least \(2\) is at least \(C_2T^{2/7}\). In parallel, he shows comparable results for \(\theta\)-congruent numbers \(n\) by letting \(\cos \theta=s/r\) and \(M=(s+r)n,N=(s-r)n\). Here an integer \(n\) is said to be a \(\theta\)-congruent number if there is a triangle with rational sides of angle \(\theta\) such that \(\cos \theta=s/r\) and area \(n\sqrt{r^2-s^2}\). When \(\theta=\pi/2~(s=0)\), it is a congruent number. To show the results he gives a quadratic twist by a polynomial \(d(t)\in\mathbb Z[k,\ell][t]\) of an elliptic curve, \(\mathbb Q\)-isomorphic to \(E(kn,\ell n)\), which has two \(\mathbb Q(t)\)-rational independent points and uses the injective property of specialization map.

MSC:

11G05 Elliptic curves over global fields
11D09 Quadratic and bilinear Diophantine equations
11D45 Counting solutions of Diophantine equations
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] T. Abe, A. Rajan and F. Ramaroson, A few remarks on congruent numbers, Rocky Mountain J. Math. 39 (2009), no. 4, 1083-1088. · Zbl 1266.11074
[2] M. A. Bennett, Lucas’ square pyramid problem revisited, Acta Arith. 105 (2002), no. 4, 341-347. · Zbl 1090.11019
[3] C. T. Davis, On the distribution of rank two \(\tau \)-congruent numbers, Proc. Japan Acad. Ser. A Math. Sci. 93 (2017), no. 5, 37-40. · Zbl 1374.14028
[4] C. T. Davis and B. K. Spearman, On the distribution of \(\tau \)-congruent numbers, Proc. Japan Acad. Ser. A Math. Sci. 91 (2015), no. 7, 101-103. · Zbl 1346.14085 · doi:10.3792/pjaa.91.101
[5] G. Faltings, Endlichkeitssätze für abelsche Varietäten über Zahlkörpern, Invent. Math. 73 (1983), no. 3, 349-366. · Zbl 0588.14026 · doi:10.1007/BF01388432
[6] M. Fujiwara, \( \theta \)-congruent numbers, in Number theory (Eger, 1996), 235-241, de Gruyter, Berlin, 1998. · Zbl 0920.11035
[7] B.-H. Im, Concordant numbers within arithmetic progressions and elliptic curves, Proc. Amer. Math. Soc. 141 (2013), no. 3, 791-800. · Zbl 1316.11044
[8] B.-H. Im, Elliptic curves and the density of \(\theta \)-congruent numbers and concordant pairs in ratios, J. Pure Appl. Algebra 218 (2014), no. 1, 18-26. · Zbl 1283.11087
[9] J. A. Johnstone and B. K. Spearman, On the distribution of congruent numbers, Proc. Japan Acad. Ser. A Math. Sci. 86 (2010), no. 5, 89-90. · Zbl 1228.11083
[10] K. Ono, Euler’s concordant forms, Acta Arith. 78 (1996), no. 2, 101-123. · Zbl 0863.11038
[11] J. H. Silverman, Advanced topics in the arithmetic of elliptic curves, Graduate Texts in Mathematics, 151, Springer-Verlag, New York, 1994. · Zbl 0911.14015
[12] C. L. Stewart and J. Top, On ranks of twists of elliptic curves and power-free values of binary forms, J. Amer. Math. Soc. 8 (1995), no. 4, 943-973. · Zbl 0857.11026
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.